What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 30, 5:48 AM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 30, 5:48 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
648 AM CDT Thu Aug 30 2018
.SHORT TERM...(Today through Saturday night)
Issued at 324 AM CDT Thu Aug 30 2018
Early this morning, a few showers and thunderstorms have
developed in south central Kansas and should continue to move
north/northeast as moisture continues to be transported into this
area. Analysis of 850mb moisture flux divergence, wind, and warm
air advection highlights south central and southeast Kansas as
favorable for continued shower/storm development across through
the morning. A few strong to severe storms capable of producing
isolated severe hail or damaging winds will be possible (and have
been observed as of 3am in some locations) with plenty of
available instability. SPC's updated DY1 outlook includes an
expanded Marginal risk area to include southeast Kansas where more
development is expected by around daybreak. Another concern is
training of storms with plenty of moisture availability in the
atmosphere and high rainfall rates. Models show plentiful
precipitable water, with values upward of 1.8 inches in portions
of southeast Kansas.This could create some localized flooding in
low-lying areas. Have held off on a flash flood watch in the
county warning area for now, but recognize that one has been
issued just to our east in southern Missouri along a more
favorable zone of convergence and precipitable water conducive to
flooding where precip is expected to be more widespread.
Expecting shower and storm chances to gradually wane this evening
and overnight as a weak mid/upper ridge settles across the
Southern Plains early Friday. This will keep precip chances well
to the north and east of central, south central, and southeast
Kansas during the day on Friday. However, expecting strong
southerly flow and breezy conditions with temperatures warming
back up into the mid- to upper 90s in a sharp bounce-back from the
cooler temperatures that were observed across the area yesterday.
By Friday night into early Saturday morning, the warm sector is
likely to see shower and thunderstorm development. Still think
that the GFS is too agressive in its precip and QPF. Central
Kansas will have the best shot at seeing some potentially strong
to isolated severe storms both early Saturday and again Saturday
evening.
.LONG TERM...(Sunday through Wednesday)
Issued at 324 AM CDT Thu Aug 30 2018
In the long term, the GFS and and ECMWF both show a frontal
boundary just to the north of the county warning area, but both
trend precip chances down into the area multiple times throughout
the beginning of the work week. Similar to the previous forecast
issuance, continuing to think that the best shot at isolated or
scattered convective activity will be in the late evening or early
morning hours with a veering low level jet and increased moisture.
Left the initialization grids in tact for now. Latest models
continue to be quite agressive in precip chances and think they
are a bit overdone. Nonetheless, the main story for next week will
be off and on chances of showers and thunderstorms as moisture
continues to feed into the central CONUS from the Gulf and a
mid/upper ridge over the Appalachians blocks this moisture from
advancing eastward, stalling it over mid-America.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 644 AM CDT Thu Aug 30 2018
IFR to LIFR cigs were widespread across the forecast area this
morning, as warm moist advection led to lots of low cloud cover.
Upslope flow has also led to some IFR vsbys across central KS. So
will go with IFR/LIFR cigs for most locations for the first 3 to 5
hours this morning. Will also mention some VCTS for the KCNU taf as
a cluster of storms moves east, just to the north of SE KS.
The low clouds will gradually erode from south to north across the
region by mid to late morning, with VFR conditions returning to
most locations by this afternoon.
Ketcham
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 91 74 97 75 / 20 0 0 10
Hutchinson 90 74 97 74 / 20 0 0 20
Newton 88 73 95 74 / 30 10 0 10
ElDorado 88 74 94 74 / 30 0 0 10
Winfield-KWLD 90 74 95 74 / 20 0 0 10
Russell 90 73 100 71 / 20 10 0 20
Great Bend 92 73 99 71 / 20 10 0 20
Salina 88 75 98 75 / 30 20 10 20
McPherson 88 73 96 74 / 20 10 10 20
Coffeyville 87 73 92 74 / 50 0 0 0
Chanute 85 72 92 74 / 60 0 0 10
Iola 84 72 91 74 / 70 10 0 10
Parsons-KPPF 87 73 92 74 / 60 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...Ketcham
Hazardous weather outlook, Aug 30, 3:02 AM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
402 AM CDT Thu Aug 30 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-310915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
402 AM CDT Thu Aug 30 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Storms are possible this morning across south central and southeast
Kansas. The stronger storms could produce small hail and gusty
winds. In addition some of the storms in southeast Kansas could
produce heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Periodic chances for thunderstorms will continue from Friday night
through Wednesday. Strong storms are possible during this period
with nickel size hail and winds up to 55 mph. A few severe storms
cannot be ruled out.
Heat indices will be around 100 over much of the area Friday
afternoon, and Saturday afternoon near the Oklahoma border.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 30, 3:17 AM CST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
417 AM CDT THU AUG 30 2018
KSZ053-069-070-301015-
Butler KS-Greenwood KS-Chase KS-
417 AM CDT THU AUG 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Butler County in south central Kansas...
Northwestern Greenwood County in southeastern Kansas...
Southeastern Chase County in east central Kansas...
* Until 515 AM CDT.
* At 414 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 13 miles east of Burns, or 19 miles
northeast of El Dorado...moving east at 25 mph.
hail up to the size of nickels will be possible with this storm.
* Locations impacted include...
Cassoday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3793 9668 3808 9676 3816 9636 3802 9636
TIME...MOT...LOC 0917Z 250DEG 21KT 3805 9664
KETCHAM
Special weather statement, Aug 30, 4:00 AM CST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
500 AM CDT THU AUG 30 2018
KSZ052-053-301100-
Marion KS-Chase KS-
500 AM CDT THU AUG 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Marion County in central Kansas...
Southern Chase County in east central Kansas...
* Until 600 AM CDT.
* At 459 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Burns, or 9 miles south of
Florence...moving northeast at 20 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Burns, Bazaar, Matfield Green and Wonsevu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3839 9646 3809 9647 3808 9673 3809 9695
3820 9696
TIME...MOT...LOC 1000Z 247DEG 19KT 3811 9688
KETCHAMSpecial weather statement, Aug 30, 5:47 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
647 AM CDT THU AUG 30 2018
KSZ053-301215-
Chase KS-
647 AM CDT THU AUG 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Chase County in east central Kansas...
* Until 715 AM CDT.
* At 647 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 10 miles west of Olpe, or 11 miles
southeast of Cottonwood Falls...moving northeast at 55 mph.
hail up to the size of nickels will be possible with this storm.
* Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Saffordville, Tallgrass
Prairie and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3815 9644 3845 9669 3852 9636 3816 9636
TIME...MOT...LOC 1147Z 247DEG 49KT 3827 9636
KETCHAM
Special weather statement, Aug 30, 5:50 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
650 AM CDT THU AUG 30 2018
KSZ072-301245-
Allen KS-
650 AM CDT THU AUG 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Allen County in southeastern Kansas...
* Until 745 AM CDT.
* At 649 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Moran, or 7 miles southeast of
La Harpe...moving east at 35 mph.
hail up to the size of nickels will be possible with this storm.
* Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
Bassett, Iola Airport and Petrolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3774 9550 3802 9551 3803 9508 3774 9509
TIME...MOT...LOC 1150Z 281DEG 29KT 3784 9520
KETCHAM
Special weather statement, Aug 30, 6:28 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
728 AM CDT THU AUG 30 2018
KSZ095-096-099-100-301330-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
728 AM CDT THU AUG 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Montgomery County in southeastern Kansas...
Southeastern Wilson County in southeastern Kansas...
Northwestern Labette County in southeastern Kansas...
Southwestern Neosho County in southeastern Kansas...
* Until 830 AM CDT.
* At 727 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Neodesha...moving east at 20
mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Independence, Neodesha, Cherryvale, Thayer, Altoona, Earlton,
Parsons Tri City Airport, Dennis and Big Hill Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3725 9571 3753 9569 3761 9547 3752 9542
3724 9541
TIME...MOT...LOC 1228Z 273DEG 18KT 3743 9558
KETCHAMLocal storm report, Aug 30, 7:37 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 AM CDT THU AUG 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HEAVY RAIN MORAN 37.92N 95.17W
08/30/2018 M4.08 INCH ALLEN KS TRAINED SPOTTER
2.68 SINCE 6 AM WITH SOME STREET FLOODING OBSERVED
&&
MWM